Hail, Hampden
- When
- July 3, 5:33 PM EST
- Where
- Hampden County, Monson
- Measured
- 0.88 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 42.100, -72.317
Severe thunderstorms produced nickel sized hail in Monson and dime sized hail in Warren. The storms also brought down several trees onto Route 9 in Warren, as well as on some side streets.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOX wrote it up.
Severe thunderstorms produced nickel sized hail in Monson and dime sized hail in Warren. The storms also brought down several trees onto Route 9 in Warren, as well as on some side streets.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jul 3, 4:55 PM EST, 38 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TAUNTON MA 555 PM EDT MON JUL 3 2006 .MESOSCALE DISCUSSION /4/... WW 577 IN EFFECT FOR WESTERN MA AND N CENTRAL CT UNTIL 9 PM EDT. MAIN STORM ON THE SCOPE IS THE BIGGIE MOVING THROUGH WINDHAM COUNTY CT WHICH HAS A HISTORY OF PRODUCING QUARTER SIZED HAIL AND DOWNING TREES IN WOODSTOCK...IT ALSO LIEKLY PRODUCED DAMAGE IN TOLLAND COUNTY WHICH SKYWARN IS AWAITING DETAILS. THIS CELL IS A DISTINCT LEFT MOVER BUT WE ARE NOT SEEING SIGNS OF STRONG ROTATION...BASE VELOCITY PRODUCT SHOWS 40KT WINDS ALOFT. WE ARE VERY CONCERNED AS THIS STORM TRACKS INTO NW RI AND SE WORCESTER COUNTY...AS YOU CAN PLAINLY SEE A SEA BREEZE BOUNDARY IN PLACE FROM NE CORNER OF WINDHAM COUNTY INTO GLOCESTER RI AND UXBRIDGE/MILFORD MA. IF THE STORM CAN HOLD ITS OWN...IT MAY INTERACT WITH THIS BOUNDARY TO SPIN UP DECENT ROTATION WITH A POSSIBLE...AND WE REITERATE...POSSIBLE...WEAK TORNADO. WE WILL CONTINUE TO MONITOR THIS STORM CLOSELY IN NEXT HOUR. OTHERWISE...ACTIVITY CONTINUED ALONG MA/CT BORDER BUT STORMS HAVE NOT HAD DEEP CORES ABOVE EITHER FREEZING LEVEL OR -20C. WE EXPECT A SLOW DECREASE IN ACTIVITY NEXT 1-3 HOURS WITH PROBABLY NOTHING GOING ON IN FRANKLIN COUNTY MA...BUT WE WILL LEAVE WW 577 IN PLACE FOR NOW. && .SHORT TERM /TONIGHT THROUGH TUESDAY NIGHT/... CWA ON THE SRN EDGE OF WESTERLIES WITH SEVERAL IMPULSES WHISTLING ALONG IN IT. WEAK SFC FRONT DRIFTED S OF REGION DURING THE MORNING AND WILL WASHOUT THIS EVENING. RETURN SW FLOW AROUND LARGE/PERSISTENT MID ATLANTIC RIDGE WILL BRING INCREASING LLVL MOISTURE. NAM ONTO THE CONVECTION WITH SEVERAL RUNS PEGGING THE TSTMS NOW IN PROGRESS ACROSS SE NY. BELIEVE ACTIVITY WILL BE SCATTERED IN NATURE BUT POTENT ENOUGH FOR SVR HAIL/WIND. LOCAL FOCUS SHOULD BE THE CT RVR VALLEY. LCL SEA BREEZE MAY PRODUCE SOME SHOWERS OR A SLGT CHC TSTM THIS EVENING BUT MORE OF A MID LVL CAP IN PLACE. NEXT SHORT WAVE ADVANCES E TUE AS PRE-FRONTAL TROUGH DEVELOPS. MDLS INDICATING INCREASING WIND FIELDS 950-700 MB AND PLENTY OF LLVL MOISTURE TO WORK WITH. WILL FAVOR NAM SOLUTION WITH CONVECTION DEVELOPING WRN NE AROUND/JUST AFT 18Z HEADING ENE IN INCREASING MID LVL FLOW. SEE A PULSE TYPE ENVIRONMENT WITH ENOUGH SHEAR TO PROMOTE SOME BOWING LINE SEGMENTS AS CLUSTERS ORGANIZE. ACTION LIKELY TO LINGER INTO TUE EVENING WITH SHOWERS ON THE ISLANDS THRU MIDNIGHT. FOLLOWED BLENDED MOS MINS TONIGHT. INTERESTING PROBLEM TUE AS SEEING 6-8 DEGREE TEMP DIF BETWEEN COOL MAVS AND WARM FWC. BELIEVE THERE WILL BE SIGNIFICANTLY MORE CLOUD DEBRIS TO START AND WITH THAT OPTED TO USE A BLENDED MOS - PLACING MAXES IN LOW AND MID 80S. DYNAMIC FORCING TOMORROW FAR MORE ROBUST THAN TODAY SO WHILE EXPECTING IT TO BE ABOUT AS WARM WITH CLOUD COVER...JET ENTRANCE AND LLVL CONVERGENCE SHOULD AID IN CONVECTIVE DEVELOPMENT. && .LONG TERM /WEDNESDAY THROUGH MONDAY/... WE WILL CONTINUE CHANCE POPS WED INTO THU MORNING...HIGHEST NEAR S COAST...AS FRONT SETTLES IN THAT REGION AND MODELS SUGGEST A WEAK SURFACE LOW RIDING UP ALONG IT. BOTH NAM/GFS SHOW POTENTIAL FOR CONVECTIVE COMPLEXES SHOOTING UP ALONG COAST AS WELL...ALTHOUGH THERE IS SOME UNCERTAINTY THIS FAR OUT WITH REGARD TO TIMING AND LOCATION. COLD FRONT WILL FINALLY PUSH S OF NEW ENGLAND THU AFTERNOON AS HIGH PRESSURE BUILDS INTO EASTERN STATES...ALLOWING FOR A FEW DAYS OR DRIER AND COOLER WEATHER. WE DID INCLUDE SLIGHT CHANCE POPS FRI AS 500 MB TROUGH MOVES THROUGH REGION...OTHERWISE WE EXPECT DRY CONDITIONS THROUGH MON. HUMIDITY SHOULD BEGIN TO RETURN MON AS WE GET INTO SW FLOW REGIME ONCE AGAIN...BUT NEXT COLD FRONT DROPPING SE FROM CANADA SHOULD REMAIN WELL N OF OUR REGION. && .AVIATION... VFR CONDITIONS WILL BECOME MVFR IN 3-5SM HZ/BR AS INDICATED BY LAMP GDNC...TIMED FOR 00-02Z TIME FRAME. SOME SCT 5SM HZ ALSO LIKELY IN CT VALLEY AS LLVL MOISTURE FLOW RETURNS OVERNIGHT. ONCE MORNING HAZE/FOG MIXES OUT...VFR CONDITIONS WITH CIGS BETWEEN 080-100 BKN-OVC. AFT 18Z CHCS INCREASE FOR MVFR/IFR CONDITIONS IN CONVECTION. && .MARINE... SEAS CONTINUING TO SLOWLY SUBSIDE AS SW SWELLS DIMINISH. RETURN SRLY FLOW FOR TONIGHT AND INCREASING S TO SW FLOW TUE AHEAD OF PRE-FRONTAL TROUGH. WITH INCREASING SW FLOW EXPECT RETURN OF SCA SEAS INTO AT LEAST ANZ254 AND 255 AFT 21Z TUE. WIND GUST TO 25 KTS POSSIBLE AS WELL. WITH THIS EXPECTED TO DEVELOP LATE IN PERIOD 2 WILL OPT NOT TO ISSUE SCA ATM. IN THE LONGER TERM...WE MAY SEE SMALL CRAFT ADVISORY CONDITIONS ON S COASTAL WATERS WED INTO THU IN SW FLOW...ESPECIALLY IF FRONT HANGS UP CLOSER TO COAST. WINDS AND SEAS DIMINISH LATER THU INTO WEEKEND AS HIGH PRESSURE BUILDS IN. && .BOX WATCHES/WARNINGS/ADVISORIES... CT...NONE. MA...NONE. NH...NONE. RI...NONE. MARINE...NONE. && SHORT TERM...VALLEE LONG TERM...JWD
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TAUNTON MA 210 PM EDT MON JUL 3 2006 ANZ230>237-250-254-255-CTZ002>004-MAZ002>024-026-NHZ011-012-015- RIZ001>008-041000- BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND- BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY- BLOCK ISLAND SOUND- COASTAL WATERS FROM MERRIMACK RIVER MA OUT 25 NM TO PLYMOUTH MA OUT 40 NM...INCLUDING THE STELLWAGEN BANK NATIONAL MARINE SANCTUARY- COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA OUT 20 NM- COASTAL WATERS FROM MONTAUK NY TO BLOCK ISLAND RI TO MARTHAS VINEYARD MA TO NANTUCKET MA SOUTHEAST TO 20 NM-HARTFORD CT- TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-EASTERN FRANKLIN MA- NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-WESTERN ESSEX MA- EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-WESTERN HAMPDEN MA- EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-SOUTHERN WORCESTER MA- WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-SUFFOLK MA- EASTERN NORFOLK MA-NORTHERN BRISTOL MA-WESTERN PLYMOUTH MA- EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-SOUTHERN PLYMOUTH MA- BARNSTABLE MA-DUKES MA-NANTUCKET MA-NORTHERN MIDDLESEX MA- CHESHIRE NH-EASTERN HILLSBOROUGH NH- WESTERN AND CENTRAL HILLSBOROUGH NH-NORTHWEST PROVIDENCE RI- SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI- BRISTOL RI-WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI- 210 PM EDT MON JUL 3 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN CONNECTICUT...CENTRAL MASSACHUSETTS...EASTERN MASSACHUSETTS... NORTHEAST MASSACHUSETTS...SOUTHEAST MASSACHUSETTS...WESTERN MASSACHUSETTS...MASSACHUSETTS COASTAL WATERS...SOUTHERN NEW HAMPSHIRE...CENTRAL RHODE ISLAND...NORTHERN RHODE ISLAND... SOUTHERN RHODE ISLAND AND RHODE ISLAND COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT SEVERE THUNDERSTORM WATCH 577 HAS BEEN ISSUED FOR HARTFORD AND TOLLAND COUNTIES IN NORTHERN CONNECTICUT AND FRANKLIN...HAMPSHIRE AND HAMPDEN COUNTIES IN WESTERN MASSACHUSETTS UNTIL 9 PM. SCATTERED THUNDERSTORMS LATE THIS AFTERNOON AND EVENING MAY PRODUCE DAMAGING WINDS...FREQUENT LIGHTNING AND LOCALLY HEAVY RAIN. ELSEWHERE...NO HAZARDOUS WEATHER IS EXPECTED. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS DEVELOPING TUESDAY MAY PRODUCE STRONG WIND GUSTS...HAIL...AND HEAVY DOWNPOURS FROM MID AFTERNOON THROUGH THE EVENING. THIS HAZARD POTENTIAL COVERS ALL OF SOUTHERN NEW ENGLAND. THUNDERSTORMS AND THEIR ASSOCIATED LIGHTING STRIKE POTENTIAL WILL ALSO BE A CONCERN WEDNESDAY AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... SKYWARN ACTIVATION IS REQUESTED AT THIS TIME IN WESTERN MASSACHUSETTS AND NORTHERN CONNECTICUT. ACTIVATION IS LIKELY ON TUESDAY FOR THE ENTIRE AREA. JWD
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 525 PM EDT MON JUL 3 2006 CTZ002-003-MAZ011-032215- EASTERN HAMPDEN MA-HARTFORD CT-TOLLAND CT- 525 PM EDT MON JUL 3 2006 ...STRONG THUNDERSTORM NEAR THE HARTFORD AND HAMPDEN COUNTY BORDER... AT 525 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40 MPH AND SMALL HAIL OVER SUFFIELD...OR ABOUT 5 MILES NORTH OF WINDSOR LOCKS...MOVING EAST AT 40 MPH. THIS STORM WILL MOVE ALONG THE HARTFORD AND HAMPDEN COUNTY BORDER. THE THUNDERSTORM WILL BE NEAR... AGAWAM...LONGMEADOW...SOMERS AND ENFIELD BY 530 PM EDT... STAFFORD SPRINGS AND HAMPDEN BY 540 PM EDT... STAFFORD AND WALES BY 550 PM EDT. THIS STORMS HAS THE POTENTIAL TO PRODUCE WIND GUSTS TO 40 MPH... TORRENTIAL RAINFALL AND FREQUENT LIGHTNING. GET TO A SAFE PLACE IMMEDIATELY IF THUNDERSTORMS APPROACH...SUCH AS IN A CAR OR STRONG BUILDING. OUTDOOR ACTIVITIES SHOULD BE POSTPONED UNTIL THE STORMS PASS. DRIVERS SHOULD BE ALERT FOR PONDING OF WATER ON ROADS AND LOW VISIBILITY IN HEAVY RAIN. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT MONDAY EVENING FOR NORTHERN CONNECTICUT AND WESTERN MASSACHUSETTS. DELLICARPINI
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 540 PM EDT MON JUL 3 2006 MAZ012-RIZ001-032215- NORTHWEST PROVIDENCE RI-SOUTHERN WORCESTER MA- 540 PM EDT MON JUL 3 2006 ...A SEVERE THUNDERSTORM IN NORTHEAST CONNECTICUT MAY AFFECT NORTHWEST PROVIDENCE AND SOUTHERN WORCESTER COUNTIES... AT 540 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 60 MPH AND LARGE HAIL NEAR WOODSTOCK CONNECTICUT. IT WAS MOVING NORTHEAST AT 30 MPH. THE THUNDERSTORM WILL BE NEAR... BURRILLVILLE AND GLOCESTER BY 600 PM EDT... MILLVILLE AND NORTH SMITHFIELD BY 610 PM EDT... BLACKSTONE AND WOONSOCKET BY 620 PM EDT. A SEVERE THUNDERSTORM WARNING MAY BE NEEDED FOR SOUTHERN WORCESTER OR NORTHERN PROVIDENCE COUNTIES IF THIS STORM MAINTAINS ITS STRENGTH. AT THE VERY LEAST...PREPARE NOW FOR STRONG WINDS...HEAVY RAIN...FREQUENT LIGHTNING AND SMALL HAIL. OUTDOOR ACTIVITIES SHOULD BE POSTPONED UNTIL THE STORM PASSES. DELLICARPINI
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TAUNTON MA
553 PM EDT MON JUL 03 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM TSTM WND DMG GLASTONBURY 41.70N 72.60W
07/03/2006 HARTFORD CT AMATEUR RADIO
TREES DOWN ON WIRES ON SHARON LANE.
0540 PM HAIL WOODSTOCK 41.95N 71.98W
07/03/2006 M0.88 INCH WINDHAM CT TRAINED SPOTTER
0545 PM TSTM WND DMG WOODSTOCK 41.95N 71.98W
07/03/2006 WINDHAM CT AMATEUR RADIO
TREES DOWN ON ROUTE 169.
&&
FIELDPRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TAUNTON MA
604 PM EDT MON JUL 03 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM TSTM WND DMG GLASTONBURY 41.70N 72.60W
07/03/2006 HARTFORD CT AMATEUR RADIO
TREES DOWN ON WIRES ON SHARON LANE.
0540 PM HAIL WOODSTOCK 41.95N 71.98W
07/03/2006 M0.88 INCH WINDHAM CT TRAINED SPOTTER
0545 PM TSTM WND GST WOODSTOCK 41.95N 71.98W
07/03/2006 E70.00 MPH WINDHAM CT AMATEUR RADIO
0545 PM TSTM WND DMG WOODSTOCK 41.95N 71.98W
07/03/2006 WINDHAM CT AMATEUR RADIO
NUMEROUS TREES DOWN...SOME UPROOTED...ON ROUTE 169. WIRES
ALSO REPORTED DOWN.
&&
FIELDSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 605 PM EDT MON JUL 3 2006 CTZ003-MAZ011-032300- EASTERN HAMPDEN MA-TOLLAND CT- 605 PM EDT MON JUL 3 2006 ...STRONG THUNDERSTORM IN HAMPDEN COUNTY... AT 605 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40 MPH AND SMALL HAIL OVER EAST LONGMEADOW...MOVING EAST AT 15 MPH. THE THUNDERSTORM WILL BE NEAR... HAMPDEN AND WILBRAHAM BY 610 PM EDT... MONSON BY 630 PM EDT... WALES BY 650 PM EDT... BRIMFIELD AND HOLLAND BY 700 PM EDT. THE STORM MAY ALSO AFFECT ADJACENT LOCATIONS IN NORTHERN TOLLAND COUNTY CONNECTICUT. OUTDOOR ACTIVITIES SHOULD BE POSTPONED UNTIL THE STORMS PASS. DRIVERS SHOULD BE ALERT FOR PONDING OF WATER ON ROADS AND LOW VISIBILITY IN HEAVY RAIN. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT MONDAY EVENING FOR NORTHERN CONNECTICUT AND WESTERN MASSACHUSETTS. DELLICARPINI
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TAUNTON MA
621 PM EDT MON JUL 03 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM TSTM WND DMG GLASTONBURY 41.70N 72.60W
07/03/2006 HARTFORD CT AMATEUR RADIO
TREES DOWN ON WIRES ON SHARON LANE.
0530 PM TSTM WND DMG ASHFORD 41.87N 72.12W
07/03/2006 WINDHAM CT AMATEUR RADIO
LARGE TREES DOWN ON WIRES ON ROUTE 74. A PICNIC PAVILLION
COLLAPSED AT CAMP CONWAY. NO INJURIES REPORTED.
0540 PM HAIL WOODSTOCK 41.95N 71.98W
07/03/2006 M0.88 INCH WINDHAM CT TRAINED SPOTTER
0540 PM TSTM WND DMG WOODSTOCK 41.95N 71.98W
07/03/2006 WINDHAM CT LAW ENFORCEMENT
STATE POLICE REPORTED THAT A 2-MILE STRETCH OF ROUTE 169
HAS BEEN CLOSED DUE TO NUMEROUS TREES DOWNED.
0545 PM TSTM WND GST WOODSTOCK 41.95N 71.98W
07/03/2006 E70.00 MPH WINDHAM CT AMATEUR RADIO
0545 PM TSTM WND DMG WOODSTOCK 41.95N 71.98W
07/03/2006 WINDHAM CT AMATEUR RADIO
NUMEROUS TREES DOWN...SOME UPROOTED...ON ROUTE 169. WIRES
ALSO REPORTED DOWN.
&&
FIELDThe Boston radar (KBOX), 99 km away, was scanning. The volume nearest the first event began at 22:34 UTC.
2 hail, 1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Massachusetts in 2006Every state in 2006This day in weather historyWarnings in Massachusetts, July 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5521222, 5521223, 5521224.